Alert archive / California / High Wind Watches in 2019

High Wind Watch 2, NWS Las Vegas, NV

February 27, 2019Inyo County, California

NWS Las Vegas, NV issued this high wind watch at Feb 27, 2019, 3:42 PM PST for Inyo County, California. It took effect at Feb 28, 2019, 10:00 AM PST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 27, 2019, 3:42 PM PST (23:42 UTC)
In effect from
Feb 28, 2019, 10:00 AM PST
Expired
Feb 28, 2019, 2:45 AM PST
In force
Issued by
NWS Las Vegas, NV

County Inyo County, CA

The radar

The Edwards AFB radar (KEYX), 158 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 11.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2019-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2019-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2406 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
167 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

071 
WWUS75 KVEF 272342
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
342 PM PST Wed Feb 27 2019

CAZ519-520-281145-
/O.NEW.KVEF.HW.A.0002.190228T1800Z-190301T1400Z/
Eastern Sierra Slopes-Owens Valley-
Including Aspendell, Whitney Portal, Bishop, 
Independence, Lone Pine, and Olancha
342 PM PST Wed Feb 27 2019

...HIGH WIND WATCH IN EFFECT FROM THURSDAY MORNING THROUGH LATE
THURSDAY NIGHT...

The National Weather Service in Las Vegas has issued a High Wind
Watch, which is in effect from Thursday morning through late
Thursday night. 

* WINDS...West 40 to 50 mph gusting 75 to 85 mph.

* TIMING...Winds will increase late morning and peak in the
  afternoon, remain strong overnight before decreased early Friday
  morning.

* IMPACTS...Strong gusts may blow down tree limbs and power lines
  leading to possible power outages. Unsecured objects could be
  blown away. Strong rosswinds may reach Highway 395 in the Owens
  Valley causing hazardous driving conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch is issued when there is potential for a
hazardous high wind event. Continue to monitor forecasts for the
latest forecast information.

&&

$$
2 follow-up statements
895 
WWUS75 KVEF 280030
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
430 PM PST Wed Feb 27 2019

CAZ519-520-281145-
/O.CON.KVEF.HW.A.0002.190228T1800Z-190301T1400Z/
Eastern Sierra Slopes-Owens Valley-
Including Aspendell, Whitney Portal, Bishop, 
Independence, Lone Pine, and Olancha
430 PM PST Wed Feb 27 2019

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH LATE THURSDAY NIGHT...

* WINDS...West 40 to 50 mph gusting 75 to 85 mph.

* TIMING...Winds will increase late morning and peak in the
  afternoon, remain strong overnight before decreasing early 
  Friday morning. 

* IMPACTS...Strong gusts may blow down tree limbs and power lines
  leading to possible power outages. Unsecured objects could be
  blown away. Strong crosswinds may reach Highway 395 in the 
  Owens Valley, causing hazardous driving conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch is issued when there is potential for a
hazardous high wind event. Continue to monitor forecasts for the
latest forecast information.

&&

$$

Morgan
161 
WWUS75 KVEF 281045
NPWVEF

URGENT - WEATHER MESSAGE
National Weather Service Las Vegas NV
245 AM PST Thu Feb 28 2019

...Gusty winds expected in the Sierra and Owens Valley today and
tonight...


CAZ519-520-282200-
/O.UPG.KVEF.HW.A.0002.190228T1800Z-190301T1400Z/
/O.NEW.KVEF.WI.Y.0010.190228T1200Z-190301T1400Z/
Eastern Sierra Slopes-Owens Valley-
Including Aspendell, Whitney Portal, Bishop, 
Independence, Lone Pine, and Olancha
245 AM PST Thu Feb 28 2019

...WIND ADVISORY IN EFFECT UNTIL 6 AM PST FRIDAY...

The National Weather Service in Las Vegas has issued a Wind
Advisory, which is in effect until 6 AM PST Friday. The High Wind
Watch is no longer in effect. 

* WINDS...West 25 to 35 mph gusting 45 to 55 mph. A few wind prone
  locations may gust over 60 mph...especially near Independence 
  and Olancha. 

* TIMING...Winds will increase late morning and peak in the 
  afternoon, remain strong overnight before decreasing early 
  Friday morning. 

* IMPACTS...Strong gusts may blow down tree limbs and power 
  lines leading to possible power outages. Unsecured objects 
  could be blown away. Strong crosswinds may reach Highway 395 
  in the Owens Valley, causing hazardous driving conditions. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means strong winds gusting over 40 mph can make
driving difficult...especially for high profile vehicles. Use
extra caution.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this high wind watch went out at Feb 27, 2:22 PM PST, 1 hour 20 minutes earlier.

Area forecast discussion, Feb 27, 2:22 PM PST, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
222 PM PST Wed Feb 27 2019

.SYNOPSIS...Low pressure will remain near the Pacific Northwest
through Friday morning before weakening and getting pushed inland by
a system moving through the Eastern Pacific. This pattern will
continue to produce a enhanced westerly flow across the southern
Sierra with moisture and weak disturbances generating showers along
the Sierra crest. The pattern breaks down Friday and chances for
precipitation increase late Friday through Saturday as an
Atmospheric River disturbance moves across California and Nevada.
This event is likely to bring significant snow to the highest
elevations of the Sierra with lighter amounts to the eastern slopes.
&&

.DISCUSSION...

Looking at a couple of decent weather days Thursday and Friday with
mainly dry conditions, well above normal temperatures and partly to
mostly cloudy skies. The exception will be the Sierra crest where
strong winds will continue through Friday morning before decreasing
somewhat and occasional snow showers with only light accumulations.
A belt of gusty winds is forecast across the deserts on Thursday
with lighter winds elsewhere. Models forecast no significant winds
and no wind products look like they will be needed.

Much of the area will have a chance of beginning the weekend wet as
a weak Atmospheric River event takes aim at the area. The system
passes to the east Sunday for mostly a dry day although there could
be a few showers over the Sierra and mountains of southcentral
Nevada with an accelerated mid level flow impinging on the mountain
peaks. With this system bringing moisture from a tropical source
region, the Sierra could see enhanced snow amounts over the higher
elevations and crest. Aspendell could see 6 or 7 inches from this
system while the highest elevations of the Sierra could see 2-3
feet. Marginal snowfall below 9000 feet in the Sierra could justify
a winter weather advisory however, model adjustments are likely and
products can wait until we get a better feel for precipitation
amounts. Forecasted rainfall amounts generally range from a trace to
less than a .25 inch in most areas with the exception of the Owens
Valley and eastern Lincoln and northern Mohave counties where 0.50
could fall.

Monday and Tuesday look like relatively quiet days as shortwave
ridging passes across the area. The transient nature of the ridge is
due to another AR disturbance moving eastward through the Eastern
Pacific. This one looks a little stronger and good ensemble member
agreement raises confidence in the area getting another dose of rain
and high elevation snow despite the forecasted onset still 8 days
away. Increased pops and qpf to express the higher confidence.
&&

.AVIATION...For McCarran...Prevailing south-southwest wind through
tonight. Sustained speeds will range between 8-12 kts, with gusts up
to 20 kts at times. Winds look to subside below 8 kts Thursday
morning before prevailing southwest winds develop around Noon.
Expecting gusts between 20-25 kts in the afternoon. High clouds
through the period with some lower clouds with bases around 6 kft
AGL developing late this evening through Thursday afternoon.

For the rest of southern Nevada, northwest Arizona and southeast
California...Prevailing south-southwest winds across the region from
the western Mojave Desert to the Spring Mountains of Southern
Nevada, and along the southern Sierra Nevada will continue into
Thursday. Within the Colorado River, winds will favor typical
downvalley direction tonight before increasing from the south-
southwest Thursday afternoon. High clouds through the period with
some lower clouds with bases around 4-6 kft AGL developing this
evening through Thursday afternoon.    &&

.SPOTTER INFORMATION STATEMENT...Winds will be on the increase as
a few systems clip the area over the next several days. Spotter
activation is not anticipated at this time, however, spotters are
encouraged to report any wind damage or impacts that occurs.
&&

DISCUSSION...Salmen
AVIATION....Pierce

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

High Wind Watches in California, 2019Every high wind watch in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.